Deriving robust return periods for tropical cyclone inundations from sediments

作者:Nott Jonathan F*; Jagger Thomas H
来源:Geophysical Research Letters, 2013, 40(2): 370-373.
DOI:10.1029/2012GL054455

摘要

Return periods for tropical cyclone (TC) marine inundations are usually derived from synthetic data sets generated from deterministic models or by extrapolating short historical records. Such approaches contain considerable uncertainties because it is difficult to test their veracity until a sufficiently long period has elapsed. These approaches also often only consider storm surges or storm tides and not the total inundation, which includes waves, set-up and run-up, likely to flood a coastal property. An alternative approach is to examine sedimentary records of actual events that occurred throughout the late Holocene. Sedimentary beach ridges are unique amongst the different types of storm inundation sedimentary records because they record variations in the height of total marine inundations rather than a censoring level as occurs with overwash deposits. The limitation in using beach ridges to derive return periods for inundations has been the lack of a robust statistical model that accurately describes the distribution of these events over the past several millennia. Such a model is presented here using a Generalized Extreme Value distribution and Bayesian analysis of a sand beach ridge plain record of extreme TC-generated marine inundations from northeast Australia. Using this approach, the return period of the marine inundation generated by severe TC Yasi is determined. This return period differs considerably from estimates determined using a probability-based approach, which extrapolates from a short historical record. With global climate changing and the magnitude of marine inundations expected to increase, there is mounting pressure to develop national standards for marine flood loadings on coastal buildings. Deriving accurate return periods of these events will be critical to this endeavor, and this approach will be applicable at numerous localities globally where storm deposited beach ridges occur. Citation: Nott, J. F., and T. H. Jagger (2013), Deriving robust return periods for tropical cyclone inundations from sediments, Geophys. Res. Lett., 40, 370-373, doi:10.1029/2012GL054455.

  • 出版日期2013-1-28